Hail, Jackson
- When
- March 30, 5:06 PM CST
- Where
- Jackson County, 0.69 mi N of Campbell Hill
- Measured
- 1.5 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.930, -89.550
Isolated severe thunderstorms occurred in an unstable air mass across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Isolated severe thunderstorms occurred in an unstable air mass across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 30, 11:55 AM CST, 5 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1255 PM CDT FRI MAR 30 2012 .UPDATE... ISSUED AT 1253 PM CDT FRI MAR 30 2012 LATEST UPDATE INCLUDES NEW AVIATION SECTION AND LONG TERM UPDATE. UPDATE ISSUED AT 1233 PM CDT FRI MAR 30 2012 REFINED THE TIMING AND INTENSITY OF THE POP/WEATHER GRIDS FOR THE REST OF TODAY AND INTO TONIGHT. ADJUSTMENTS WERE ALSO MADE TO REFINE OTHER SENSIBLE WEATHER ELEMENTS...SUCH AS TEMPERATURE...DEWPOINT...WIND...SKY COVER AND RELATIVE HUMIDITY. WITH THE MANDATORY LEVEL UPPER AIR ANALYSIS...THERE WAS A MAXIMUM OF HIGHER THETA-E AIR OVER SOUTHEAST OK...NORTHERN AR...AND SOUTHEAST MISSOURI THIS MORNING...WITH A SECONDARY AREA OVER NORTHERN AND NORTHEAST ILLINOIS. THE BEST LOW LEVEL MOISTURE WAS OVER WEST KENTUCKY...SOUTHEAST ILLINOIS AND SOUTHWEST INDIANA. THE 12KM NAM-WRF AND 3KM HRRR NUMERICAL MODEL MASS/INSTABILITY/RADAR REFLECTIVITY FIELDS SUGGEST THAT THE NORTHERN INDIANA CONVECTION AND NEWLY MINTED CENTRAL KENTUCKY CONVECTION SHOULD GRADUALLY BUILD WESTWARD WITH TIME. THE 0-3/3-6KM NAM-WRF BULK SHEAR REMAINS LOW /15-25 KNOTS/...SO SIGNIFICANT STORM ORGANIZATION MAY NOT BE IN THE CARDS FOR THE AREA. HOWEVER...SHARP LAPSE RATES AND DECENT CAPE/DOWNDRAFT CAPE SUGGEST THE POTENTIAL THAT GOOD UPDRAFTS WILL WARRANT THE MENTION OF AT LEAST SMALL HAIL AND GUSTY WINDS IN THE GRIDDED FORECAST THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. AT THIS TIME...FOCUSED THIS MENTION OF HAIL/WIND IN THE SCATTERED THUNDERSTORM COVERAGE AREA. THE NAM-WRF/GFS/RUC APPEARED TO INITIALIZE BETTER WITH INSTABILITY /LIFTED INDEXES/ AND PRECIPITABLE WATER FROM THE GOES SOUNDER IMAGERY VERSUS THE REST OF THE MODEL GUIDANCE THIS MORNING. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 1233 PM CDT FRI MAR 30 2012 IN LINE WITH THE MIDNIGHT SHIFT ADJUSTMENT FOR POPS/WEATHER TONIGHT INTO SATURDAY...ADJUSTED AND SLIGHTLY INCREASED RAIN CHANCES MAINLY OVER SOUTHEAST MISSOURI. GIVEN THE STRONGER DRY AIR ADVECTION AHEAD OF THE FRONTAL BOUNDARY ON SATURDAY...KEPT RAIN CHANCES OUT OF A VAST MAJORITY OF SOUTHERN ILLINOIS AND WEST KENTUCKY AND ALL OF SOUTHWEST INDIANA. RIDGING ON SUNDAY STILL REMAINS DOMINANT...SO LOW TO MIDDLE 80S AND LIMITED CLOUD COVER REMAIN ON TARGET IN THE FORECAST. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 1253 PM CDT FRI MAR 30 2012 GENERALLY THE GFS HAS BEEN MORE CONSISTENT IN BRINGING ENERGY OUT OF THE SOUTHWEST U.S. EARLY IN THE WEEK...IN THE FORM OF A CUT OFF AS IT MOVES ACROSS THE SOUTHERN PLAINS AND TOWARD THE MISSISSIPPI VALLEY REGION. THE GFS AND GEM MODELS ARE IN DECENT AGREEMENT AND WE GENERALLY USED A BLEND OF THE TWO AS A GUIDE. H5 RIDGING ACROSS THE REGION SHOULD KEEP MONDAY ESSENTIALLY DRY. CANNOT RULE OUT SOMETHING ISOLD...BUT TOO LOW OF A CHANCE TO MENTION AT THIS TIME. CHANCES OF CONVECTION WILL INCREASE FROM LATE MONDAY NIGHT THROUGH TUESDAY AS SOME ASSEMBLANCE OF THE CUT OFF APPROACHES THE REGION FROM THE WEST. WILL CONTINUE CHANCES THROUGH WEDNESDAY AND THEN LEAVE THE REST OF THE FORECAST DRY FOR NOW. WE MAY WITH TIME NEED TO LINGER POPS FOR CONVECTION BEYOND WEDNESDAY. BUT GIVEN THE DEGREE OF LOW CONFIDENCE/UNCERTAINTY...PREFER TO WAIT UNTIL LATER SOLUTIONS SHOW A MORE CONSISTENT TREND DAY 6 AND BEYOND. MONDAY WILL START OFF UNSEASONABLY WARM...NOTHING NEW THIS EARLY SPRING. ONCE THE UPPER LOW BECOMES A FACTOR...TEMPERATURES SHOULD LOWER TO CLOSER TO NORMAL VALUES FOR EARLY APRIL. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1253 PM CDT FRI MAR 30 2012 GENERALLY KEPT THE TAFS SIMPLE GIVEN LOW PROBABILITIES OF CONVECTION AT ANY GIVEN POINT. DEPICTED CU AND SSW WINDS GUSTY THROUGH LATE AFTERNOON. KEPT CB MENTION GOING UNTIL WINDS SHIFT AROUND LATER TONIGHT TO NNE. UPDATES MAY BE REQUIRED SHOULD CONFIDENCE INCREASE THAT CONVECTION WILL DIRECTLY AFFECT THE TERMINALS. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1244 PM CDT FRI MAR 30 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-311000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1244 PM CDT FRI MAR 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THE STORM PREDICTION CENTER HAS OUTLOOKED ALL OF SOUTHWEST INDIANA AND WEST KENTUCKY...AS WELL AS PART OF SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI IN A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE RISK AREA IS ALONG AND EAST OF A LINE FROM PERRYVILLE AND MARBLE HILL MISSOURI TO FULTON KENTUCKY. THE PRIMARY SEVERE THUNDERSTORM HAZARDS ARE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING WILL ALSO BE A CONCERN AS THE STORMS MOVE EXTREME SOUTHERN ILLINOIS AND WEST KENTUCKY LATER THIS AFTERNOON AND THIS EVENING. ONCE THE STORMS DEVELOP...THEY WILL LIKELY MOVE EAST...SOUTHEAST BETWEEN 15 AND 25 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN ISOLATED THUNDERSTORM WILL REMAIN POSSIBLE OVER SOUTHERN SECTIONS OF SOUTHEAST MISSOURI AND EXTREME SOUTHWEST KENTUCKY ON SATURDAY. A CHANCE OF THUNDERSTORMS RETURNS TO THE FORECAST MONDAY AND TUESDAY. ISOLATED STRONG OR MARGINALLY SEVERE STORMS CANNOT BE RULED OUT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS IS POSSIBLE FROM MID AFTERNOON THROUGH EARLY THIS EVENING. SMITH
The Paducah radar (KPAH), 118 km away, was scanning. The volume nearest the first event began at 23:07 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, March 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374217, 374218, 374219.